Alert archive / Missouri / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Kansas City, MO

March 30, 20237 counties in Kansas; 15 counties in Missouri

NWS Kansas City, MO issued this red flag warning at Mar 30, 2023, 2:46 PM CDT for 7 counties in Kansas; 15 counties in Missouri. It took effect at Mar 31, 2023, 1:00 PM CDT. It was in force for 8 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 2023, 2:46 PM CDT (19:46 UTC)
In effect from
Mar 31, 2023, 1:00 PM CDT
Expired
Mar 31, 2023, 9:00 PM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
All 22 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:30 PM CDTHAIL 1Leeton, MO
Mar 31, 1:40 PM CDTHAIL 1.752 Wnw Lathrop, MO
Mar 31, 1:42 PM CDTHAIL 1.751 Se Knob Noster, MO
Mar 31, 1:43 PM CDTHAIL 1.25Whiteman Air Force Base, MO
Mar 31, 1:48 PM CDTHAIL 1.751 Wnw Whiteman Air Forc, MO
Mar 31, 1:48 PM CDTHAIL 1.751 Wnw Whiteman Air Forc, MO
Mar 31, 2:15 PM CDTHAIL 1.25Nelson, MO
Mar 31, 2:43 PM CDTNON-TSTM WND GST 74Saint Joseph, MO
Mar 31, 2:50 PM CDTNON-TSTM WND DMG1 Sw Greenwood, MOSHINGLES AND TAR PAPER REMOVED FROM ROOF. STREET LIGHT AND POWER LINE DOWNED.
Mar 31, 3:00 PM CDTNON-TSTM WND GST 534 W Stanley, KSMEASURED AT OLATHE EXECUTIVE AIRPORT (OJC).
Mar 31, 3:16 PM CDTNON-TSTM WND DMG2 Sw Leawood, KSTREE 16 INCHES IN DIAMETER.
Mar 31, 3:16 PM CDTNON-TSTM WND DMG2 Sw Leawood, KSTREE FOOT IN DIAMETER.
Mar 31, 3:24 PM CDTNON-TSTM WND GST 512 Ene Unity Village, MOREPORTED AT LEES SUMMIT AIRPORT.
Mar 31, 3:40 PM CDTNON-TSTM WND DMG3 Wsw Edgerton, KSPOWER POLE SNAPPED AT THE BASE FROM WINDS AT 207TH AND COUNTY LINE ROAD.
Mar 31, 3:48 PM CDTNON-TSTM WND DMG2 Ene Pleasant Hill, MO1 FOOT IN DIAMETER TREE DOWN.
Mar 31, 4:15 PM CDTNON-TSTM WND DMGTightwad, MO5 FOOT IN DIAMETER TREE DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS83 KEAX 301946
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
246 PM CDT Thu Mar 30 2023

...Critical Fire Weather Conditions Expected Friday Afternoon and
Evening...


KSZ057-060-105-MOZ037-038-043-044-053-054-311200-
/O.UPG.KEAX.FW.A.0001.230331T1800Z-230401T0200Z/
/O.NEW.KEAX.FW.W.0001.230331T1800Z-230401T0200Z/
Miami-Linn KS-Johnson KS-Jackson-Lafayette-Cass-Johnson MO-Bates-
Henry-
246 PM CDT Thu Mar 30 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 037, 038, 
043, 044, 053, 054, 057, 060, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 1 PM to 9 PM
CDT Friday. The Fire Weather Watch is no longer in effect. 

* WIND...winds turn west southwesterly behind a front Friday 
  afternoon, with wind gusts as high as 55 mph. 

* HUMIDITY...humidity will rapidly decrease after frontal passage
  Friday afternoon, with RH values dropping to near 25 TO 30 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ025-102>104-MOZ020>022-028>031-039-045-311200-
/O.NEW.KEAX.FW.W.0001.230331T1800Z-230401T0200Z/
Atchison KS-Doniphan-Leavenworth-Wyandotte-Buchanan-Clinton-
Caldwell-Platte-Clay-Ray-Carroll-Saline-Pettis-
246 PM CDT Thu Mar 30 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT FRIDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 020, 021, 
022, 025, 028, 029, 030, 031, 039, 045, 102, 103, AND 104...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 1 PM to 9 PM
CDT Friday. 

* AFFECTED AREA...Fire weather zones 025, 102, 103, and 104.Fire 
  weather zones 020, 021, 022, 028, 029, 030, 031, 039, and 045. 

* WIND...winds turn west southwesterly behind a front Friday 
  afternoon, with wind gusts as high as 55 mph. 

* HUMIDITY...humidity will rapidly decrease after frontal passage
  Friday afternoon, with RH values dropping to near 25 TO 30 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
319 
WWUS83 KEAX 310824
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
324 AM CDT Fri Mar 31 2023

...Critical Fire Weather Conditions Expected Friday Afternoon and
Evening...

KSZ025-057-060-102>105-MOZ020>022-028>031-037>039-043>045-053-054-
311800-
/O.CON.KEAX.FW.W.0001.230331T1800Z-230401T0200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Carroll-
Jackson-Lafayette-Saline-Cass-Johnson MO-Pettis-Bates-Henry-
324 AM CDT Fri Mar 31 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING FOR DRY CONDITIONS AND GUSTY WINDS FOR FIRE
WEATHER ZONES 020, 021, 022, 025, 028, 029, 030, 031, 037, 038, 
039, 043, 044, 045, 053, 054, 057, 060, 102, 103, 104, AND 105...

* AFFECTED AREA...Fire weather zones 025, 102, 103, and 104.Fire 
  weather zones 020, 021, 022, 028, 029, 030, 031, 039, and 045. 

* WIND...Winds turn west southwesterly behind a front Friday 
  afternoon, with wind gusts as high as 55 mph.

* HUMIDITY...Humidity will rapidly decrease after frontal passage
  Friday afternoon, with RH values dropping to near 25 TO 30 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
232 
WWUS83 KEAX 311614
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1114 AM CDT Fri Mar 31 2023

...Critical Fire Weather Conditions Expected Friday Afternoon and
Evening...

KSZ025-057-060-102>105-MOZ020>022-028>031-037>039-043>045-053-054-
010200-
/O.CON.KEAX.FW.W.0001.230331T1800Z-230401T0200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Carroll-
Jackson-Lafayette-Saline-Cass-Johnson MO-Pettis-Bates-Henry-
1114 AM CDT Fri Mar 31 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR low relative humidities and gusty west winds FOR FIRE WEATHER
ZONES 020, 021, 022, 025, 028, 029, 030, 031, 037, 038, 039, 043,
044, 045, 053, 054, 057, 060, 102, 103, 104, AND 105...

* AFFECTED AREA...Fire weather zones 025, 102, 103, and 104.Fire 
  weather zones 020, 021, 022, 028, 029, 030, 031, 039, and 045. 

* WIND...Winds turn west behind a front Friday afternoon, with 
  wind gusts as high as 55 mph.

* HUMIDITY...Humidity will rapidly decrease after frontal 
  passageFriday afternoon, with RH values dropping to near 25 
  TO 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
089 
WWUS83 KEAX 010205
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
905 PM CDT Fri Mar 31 2023


KSZ025-057-060-102>105-MOZ020>022-028>031-037>039-043>045-053-054-
010315-
/O.EXP.KEAX.FW.W.0001.000000T0000Z-230401T0200Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Carroll-
Jackson-Lafayette-Saline-Cass-Johnson MO-Pettis-Bates-Henry-
905 PM CDT Fri Mar 31 2023

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITIES AND
GUSTY WEST WINDS FOR FIRE WEATHER ZONES 020, 021, 022, 025, 028,
029, 030, 031, 037, 038, 039, 043, 044, 045, 053, 054, 057, 060,
102, 103, 104, AND 105...

The Red Flag Warning has been allowed to expire due to increasing
relative humidities. Gusty winds will continue to be possible 
through the overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 30, 12:33 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 30, 12:33 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CDT Thu Mar 30 2023

.Discussion...
Issued at 238 AM CDT THU MAR 30 2023

Key Messages...

- Slight risk of severe thunderstorms across portions of western
  Missouri and an Enhanced Risk of severe storms in central and
  eastern Missouri Friday afternoon.

- Strong south and southwest winds will develop this afternoon and
  generally persist through Friday; with strong west and northwest
  winds through Saturday morning. Sustained winds 20 to 30 mph
  with frequent gusts 40 to 50 mph will be possible at various
  times during this time period.

- Near critical fire weather conditions are possible Friday
  afternoon across portions of west central and southwestern
  Missouri and adjacent southeast Kansas.

Detailed Discussion...

Generally a quiet morning as WV analysis reveals the upper ridge
continues to build over the region, downstream of the highly
amplified western trough finally moving across the western CONUS.
Conditions will be rather mild to start, with the continued shift to
warm air advection through day break. Through midday, A strong jet
streak rounding the base of the trough will emerge onto the Plains.
NAM and RAP Bufkit soundings suggest rather steep low level lapse
rates through the afternoon; enough to easily tap into the
developing 40 to 50kt H850 jet to mix some of those winds to the
surface. Still anticipating sustained winds of 20 to 30 mph with
gusts easily reaching 40 to 50 mph this afternoon. Nothing will
stop gusty winds overnight, as the western trough continues to
deepen toward the Four Corners. A Wind Advisory is more than
warranted and will continue from Thursday afternoon through early
Friday morning.

Overnight, with our region well situated within the warm sector,
broad isentropic forcing for ascent will support scattered
convection across southeastern Kansas into southwestern Missouri,
toward the lower Missouri Valley. Buoyed by modest elevated
instability, activity will persist overnight into early Friday
morning. A few storms may be strong, possibly severe, especially
across central Oklahoma into south central/southeastern Kansas where
a bit more support from the surface trough and more surface based
instability will be realized. A few storms could strong, possibly
severe, capable of 60 mph gusts and quarter size hail.

Friday, through sunrise, a likely sub 995mb surface low will
continue to deepen over eastern Nebraska as the western trough
axis continues to advance onto the western high plains. Expect
some lingering morning convection and cloud cover, but that
shouldn't influence the environment too much given the deep warm
air advection driving upper 50s to lower 60s dews across the
region. There are two features to note, the first is the Pacific
Front, which will remain the primary focus for convective
development. Further north the cold front resides from northwest
Iowa back across northeastern Nebraska. Initial convection will
fire nearer the surface low/triple point in central Iowa, quickly
building east. This initial activity in the early afternoon will
have the best chance of supercellular structures given the robust
deep layer shear available. Further south, latest guidance
continues to trend for a bit further east initiation, but
generally expect storms to pop just east and northeast of the KC
Metro area along the surging Pacific front, think US 65 corridor
region. Initial storms may be discrete but not for long; with such
aggressive 60 to 70kts of 0-6km bulk shear, and orientations more
parallel to the boundary, still expect convection to grow upscale
and into a line or line segments quickly. Thus, damaging wind
gusts are going to be the primary concern as storms quickly race
eastward through the evening. However, there may be some pockets
of quarter or half dollar hail with the strongest initial
updrafts, and a brief spin up may be possible, but damaging winds
look to be the major concern for our immediate region with the
strongest storms. Convection will likely clear central Missouri by
6 or 7 PM CDT. Not to be forgotten, previous guidance, and now
today's Convective Allowing Models (CAMs) have also hinted at some
later development along the actual cold front surge from the
northwest late Friday night across northwestern Missouri. Although
the environment will be worked over and drier westerly flow will
be funneling in, cannot rule out some showers late in the evening.

Straight line winds will continue to be challenge post frontal,
with strong west and northwest winds through early Saturday.
Extended the wind advisory through Friday evening and overnight to
account for the prolonged strong winds. Sustained winds 20 to 30
mph gusting to 45 mph are possible.

On the heels of this system, Saturday will be cooler, highs in
the 50s, but broad ridging through Sunday will bring a return to
warm air advection through early next week. Highs will warm
accordingly, with highs 70s Sunday through Tuesday, where highs
may reach near 80 ahead of another approaching strong western
trough. Let us take each system one at a time, but this next one
could bring us another round of showers and thunderstorms across
the region Tuesday evening through Wednesday.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1233 PM CDT THU MAR 30 2023

Low VFR to MVFR ceilings are spreading northward as lower level
moisture surges into eastern KS and western MO. Ceilings will
lower during the overnight and may become IFR, though the stronger
likelihood is for low MVFR ceilings between 1000 and 1500 ft.
Those clouds quickly dissipate as the depth of mixing increases
tomorrow morning. That increasing mixing depth will allow for very
strong winds aloft to reach the surface. Currently have 40KT wind
gusts mentioned with this forecast for late in the morning but
winds have the potential to be higher, especially after 18Z
tomorrow when winds shift to the west and southwest behind the
front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 4 PM this afternoon to 7 PM CDT Friday for
     KSZ025-057-060-103>105.

     Fire Weather Watch from Friday afternoon through Friday evening
     for KSZ057-060-105.

     Wind Advisory from 4 PM this afternoon to 10 AM CDT Saturday for
     KSZ102.

MO...Wind Advisory from 4 PM this afternoon to 7 PM CDT Friday for
     MOZ028-029-037-043-053.

     Fire Weather Watch from Friday afternoon through Friday evening
     for MOZ037-038-043-044-053-054.

     Wind Advisory from 4 PM this afternoon to 10 AM CDT Saturday for
     MOZ001>005-011>015-020>023-030-031-038-044-054.

     Wind Advisory from 1 PM Friday to 10 AM CDT Saturday for
     MOZ006>008-016-017-024-025-032-033-039-040-045-046.

&&

Discussion...Kurtz
Aviation...CDB
Hazardous weather outlook, Mar 30, 3:45 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
345 AM CDT Thu Mar 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
345 AM CDT Thu Mar 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Southwesterly winds accelerate through the day with gusts peaking
around 40-45 MPH during the late afternoon and evening. Some
scattered showers and thunderstorms are possible late tonight into
early Friday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty southwesterly winds persist through the day Friday and part of
Saturday. Sustained winds around 25-30 MPH with gusts around 40-50
MPH are expected.

Showers and thunderstorms are expected starting early Friday morning
becoming more widespread during the afternoon. Strong to severe
storms are anticipated primarily along and east of I-35. Primary
hazards include damaging winds and hail. An isolated tornado cannot
be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:36 AM CDTWind AdvisoryEAXAdair, Chariton, Cooper, Howard, Linn, Macon and 7 more40 hr

Nearby

Red Flag Warnings in Missouri, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.